| Model Number |
BEA25-60/I16-40 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Device-Device Incompatibility (2919)
| Health Effect - Clinical Code |
Death (1802)
| Date of Event |
07/29/2019
Type of Reportable Event
Death
Additional Manufacturer Narrative
The device involved in the event has not been returned for evaluation.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted."device iteration is afx2".
Event or Problem Description
The patient was present with an impending rupture of left cia aneurysm and an emergency endovascular aneurysm repair was performed.This type of procedure is outside the indications of use (off-label).A type 2 endoleak was embolized and a non- endologix (medtronic) stent was implanted in left common iliac artery (lcia) to external iliac artery eia.This is also outside the indications of use (off -label) due to concomitant use.Afx sheath was then inserted from the left access site; however, as the origin of left eia became narrower due to calcification, the afx sheath was not able to be advanced.As there was a severe tortuosity confirmed from the right cia to aortic bifurcation, the entire system was advanced with the stopper still being attached on the delivery system.(off-label).After unsheathing, both leg orientation was crossed.The inner-core was then rotated with some up and down movements to resolve crossing legs; but its orientation was not changed.The physician attempted to deploy bifurcated stent graft with this crossing legs condition.Although, the control-cord was pulled, the stent graft was not deployed.In order to try to resolve crossing legs again, the physician removed a stiff guide-wire inserted from the ipsilateral side.It did not resolve the problem.The proximal portion of bifurcated stent graft (about 1 stent length) was deployed spontaneously.The control cord was pulled very strongly, and it was separated at 3-4 cm from its cap.The inner-core was then forcefully pulled back to try to deploy bifurcated stent graft; however, the bifurcated stent graft and the contralateral leg were retracted into the ipsilateral leg side, and a part of stent graft exposed from the red cover was confirmed from the cut-down site.The patients blood pressure suddenly dropped.Although the procedure was converted to open surgery, the patient passed away due to severe bleeding.
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the returned device was completed.A visual and where possible functional analysis was performed.The analysis of the returned device shows the devices are free of damage or defect and the bifurcated stent graft was partly deployed.Once the device was decontaminated, the unit performed as expected.Endologix was unable to duplicate the reported event.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows that the reported difficulty to deploy the main body was unconfirmed due to a lack of relevant medical records and imaging.The most likely causation for this events is user related due to the following off label conditions; absence of abdominal aortic aneurysm (aaa), impending rupture of left common iliac artery (lcia), and concomitant use of a non -endologix stent implanted in the left common iliac artery prior to the placement of the bifurcated stent graft.Also, the cautionary use condition of calcifications in the iliac arteries as well as the significant tortuousity of the right common iliac artery also likely contributed to the event.The cautionary use condition of calcifications in the iliac arteries as well as the significant tortuousity of the right common iliac artery also likely contributed to the event.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Corrections: g1,2: contact office- contact has been updated; g3: report source ¿ has been updated; h3: device evaluated by manufacturer has been updated; h6: method code: remove code 4114; h6: result code: remove code 3233; h6: conclusion code: remove code 11.